Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, May 11, 2023

May 11, 2023 · NWS TSA · 4 events in 2 counties and zones

Strong to severe thunderstorms developed over central and southwestern Oklahoma during the afternoon of the 11th, as a dry line sharpened across the area. These thunderstorms moved east and northeast across eastern Oklahoma during the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over central and southwestern Oklahoma during the afternoon of the 11th, as a dry line sharpened across the area. These thunderstorms moved east and northeast across eastern Oklahoma during the late evening. The strongest storms produced damaging wind gusts and large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 11, 8:52 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 11, 8:52 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
952 PM CDT Thu May 11 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 948 PM CDT Thu May 11 2023

Strong to severe thunderstorms with a history of short-lived
tornadoes are approaching the western parts of our forecast area
at this time. The tornado risk has likely peaked, but will remain
non-zero for at least the next couple hours as the storms enter
eastern Oklahoma. At least a marginal hail and wind threat will
also persist for the next several hours. Have adjusted short-term
pops to account for current trends, with the rest of the forecast
on track at this time.

&&

.LONG TERM...
(Tomorrow through Thursday)
Issued at 201 PM CDT Thu May 11 2023

The upper level low currently located over southeast CO this
afternoon will lift slowly northeast into the Central Plains
Friday afternoon, with weakening wind fields trending less
favorable for organized severe weather. However, a very unstable
airmass with SB CAPE on the order of 4000 J/Kg is expected to be
in place by Friday afternoon with weak capping in place and
potentially a couple of sfc boundaries left from tonight. Severe
weather threat will persist as a result with a few organized
clusters of storms posing a large hail and wind threat.

The remainder of the forecast trends toward overall weaker
synoptic forcing, but with a sfc boundary slowly pushing
southeast and warm and unstable conditions resulting in daily
chances of showers and thunderstorms. The pattern becomes less
favorable for severe weather after Friday, but at least a locally
heavy rain threat will develop through early next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 609 PM CDT Thu May 11 2023

Storms ongoing across central OK into N TX will slowly spread
eastward this evening into the overnight hours with an eventual
weakening trend. Forecast will retain a mention of thunderstorm
overnight with weakening impact with eastward extent. MVFR
ceilings are likely to develop overnight and persist into Friday
morning before rising into low VFR levels by afternoon. Scattered
showers and storms are possible again Friday with low confidence
in placement supporting a broad mention in the terminal forecasts.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   81  68  88  65 / MMM  60  20  40
FSM   82  69  88  69 / MMM  60  50  30
MLC   81  68  85  65 / MMM  60  40  40
BVO   81  62  88  61 / MMM  60  20  30
FYV   79  64  85  64 / MMM  60  50  30
BYV   76  65  84  66 / MMM  50  40  20
MKO   81  67  84  65 / MMM  60  40  40
MIO   79  67  85  66 / MMM  40  20  30
F10   81  67  84  64 / MMM  60  30  40
HHW   80  69  83  67 / MMM  40  50  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....14
AVIATION...07
Hazardous weather outlook, May 11, 4:16 PM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
516 PM CDT Thu May 11 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
516 PM CDT Thu May 11 2023

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND OVERNIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Limited.
	AREA...Mainly Far Southeast Oklahoma.
	ONSET...After Sunset.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Sunset.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly Eastern Oklahoma.
	ONSET...After Sunset.

DISCUSSION...
Scattered severe thunderstorms will likely increase in coverage
across central and south central Oklahoma early this evening with
all severe weather hazards possible. These storms will move into
parts of eastern Oklahoma later this evening, with a continued
severe weather risk. The greatest tornado threat in our area is
likely to be near the Red River in far southeast Oklahoma, with a
lesser threat to the north. The severe weather threat is expected
to decrease after midnight as the storms approach the
Oklahoma/Arkansas state line.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY through WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The daily chances of thunderstorms will continue into early next
week as the weather pattern remains unsettled. The greatest potential
for thunderstorms will be Saturday into Sunday as a frontal boundary
slowly moves through the region. Locally heavy rain will be the main
concern during this time. However, a few storms may become strong to
marginally severe.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 11, 8:41 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
941 PM CDT Thu May 11 2023

OKZ054-059-120330-
Osage OK-Pawnee OK-
941 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of central Osage and
western Pawnee Counties through 1030 PM CDT...

At 941 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northeast of Glencoe, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Pawnee...                         Fairfax...
Ralston...                        Blackburn...
Skedee...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3662 9665 3644 9641 3616 9681 3616 9682
      3625 9682 3625 9692 3633 9693
TIME...MOT...LOC 0241Z 222DEG 23KT 3626 9685

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

69
Special weather statement, May 11, 9:44 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1044 PM CDT Thu May 11 2023

OKZ054-120445-
Osage OK-
1044 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of eastern Osage County
through 1145 PM CDT...

At 1044 PM CDT, Doppler radar indicated a strong thunderstorm over
Wynona, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bartlesville...                   Pawhuska...
Hominy...                         Barnsdall...
Wynona...                         Elgin...
Bigheart...                       Pearsonia...
Bartlesville Municipal Airport... Hulah...
Sunset Lake...                    Osage Hills State Park...
Okesa...                          Wah Sha She State Park...
Tallant...                        Pershing...
Nelagoney...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 9600 3672 9600 3628 9631 3645 9662
      3700 9637
TIME...MOT...LOC 0344Z 206DEG 28KT 3654 9636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

69

The radar

The Norman radar (KTLX), 121 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
May 11, 10:40 PM CST
Where
Pittsburg County, 3.96 mi W of White Switch
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.876, -96.070

The Oklahoma Mesonet station near Stuart measured 66 mph thunderstorm wind gusts.

Thunderstorm Wind, Pittsburg

When
May 11, 11:21 PM CST
Where
Pittsburg County, (Mlc)mc Alester Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.880, -95.780

The ASOS at the McAlester Regional Airport measured 64 mph thunderstorm wind gusts.

Thunderstorm Wind, Pittsburg

When
May 11, 11:30 PM CST
Where
Pittsburg County, Krebs
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.920, -95.720

Strong thunderstorm wind blew down a tree onto power lines.

Hail, Washington

When
May 11, 11:37 PM CST
Where
Washington County, 3 mi NE of Ochelata
Measured
1 in hail
Reported by
Public
Coordinates
36.631, -95.942

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086615, 1093715, 1093717, 1093716.